1

(16 replies, posted in Chemotherapy)

Joey,
I am so sorry to hear about your father.  It is hard to see loved ones suffering and leaves the rest of us feeling helpless.    It's a strange state we walk around in.  You never want to give up hope, while at the same time must face reality.   My thoughts are with you.

2

(16 replies, posted in Chemotherapy)

Just when we expected to start round 2 of the Xeloda, the doctor did not like the results of the liver function test.  Also, his bloodwork showed calcium was leaking into his blood.  He received IV medication to try to reverse that process.  It will be at least a week before we know if it worked.  Based on those two things, the doctor can not continue to chemotherapy. 

Dad is retaining a lot of fluid.  His ankles and stomach are swollen.  His lower legs are so tight they must be so uncomfortable for him.   It looks like the liver is not producing the proteins necessary to break down what little water and food Dad was taking in.  Due to that, the doctor recommended we just take Dad's lead and not push for fluids--which in turn can cause dehydration.  He is eating and drinking very little.  To compound matters his mouth and throat are red and sore, which of course makes swallowing difficult.   He did finish an entire Popscicle today which helped temporarily anyway. 

What has been so difficult is the rapid progression of this disease and its side effects.  It seems we can't catch our breath from one thing before another hits.   We were told that the only constant from this point forward would be change. Today was a little promising because Dad was less confused and could actually communicate.  You never know what tomorrow will bring.

3

(16 replies, posted in Chemotherapy)

I'm new to the site and find it so interesting.  My dad was diagnosed Sept. 26, 2009.   His best option for treatment is 3 rounds of Xeloda.  He just finished the first week of the "on" portion.  He managed it fairly well.  He has not displayed any of the side effects we were told to watch for, and he had only one episode of nausea.  What we are noticing is extreme fatigue.  He did not have a great deal of energy to begin with, but now is exhausted.  His physical activity at this point is getting in and out of bed and what exercises the physical therapist does when he comes. 

A little background:  he is 78 years old, diagnosed with cc along with lymph, lung and bone cancer, and has several compression fractures in his back.  He has a history of quadruple bipass surgery and pulmonary fibrosis.  He is currently on oxygen 24 hours a day. 

My questions are these:  Has anyone else experienced extreme exhaustion when taking Xeloda?   What other experiences have others had?

Related to the oxygen he has a very dry mouth that is bothersome to him.  Any suggestions?

I've gained so much knowledge and reassurance reading these posts.  Thank you!